New York, 2003Lightning Strike in New York, August 29, 2003
August 29, 2003 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 29, 1:13 PM EST, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 29, 1:13 PM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
142 PM EDT FRI AUG 29 2003
COLD FRONT MOVES THROUGH NY/PA OVERNIGHT. ATMOSPHERE TO REMAIN A BIT
UNSTABLE TONIGHT AND BEST DYNAMICS WITH UL JET WILL SKIRT NORTHERN
NY. WILL CONTINUE SCATTERED THUNDER FOR MOST ZONES.
COLD FRONT TO STALL OVER NEXT 24H AND BECOME STATIONARY. SIG POLAR
PUSH BEHIND FRONT BRINGS 0C 850 ISOTHERM INTO SOUTHERN ONTARIO. TEMP
GRADIENT WILL LAY ACROSS FA SATURDAY. THERE IS SOME LIFT OVER FINGER
LAKES AND WESTERN MOHAWK VALLEY WITH ELONGATED VORTICITY HANGING
OVER SOUTHERN ONTARIO. COMBINED WITH 1000-850MB LAPSE RATES OF 5C TO
6C AND WIND FLOW OFF OF LAKE ONTARIO...CANNOT RULE OUT AFTERNOON
CONVECTIVE SHOWERS OVER NORTHERN FA. AT THE VERY LEAST WOULD EXPECT
A FAIR AMT OF CU TO FIRE WITH ANY HEATING.
INFLUENCE OF HIGH CREATES SOME CLEARING EARLY SAT NIGHT. COOL BL
TEMPS SHOULD LEAD TO A COOL OVERNIGHT. LOOKS LIKE A GENERAL 44 TO 49
RANGE WITH READINGS DOWN NEAR 40 IN RURAL VALLEYS.
DISAGREEMENT AMONG MODELS STARTS IN ERNEST SUNDAY. GFS SPREADS
CLOUDS AND PRECIP BACK IN SUNDAY AS NEXT WAVE ROTATES OUT OF THE
CENTRAL PLAINS TOWARD PA UP ALONG STATIONARY FRONT. ETA ON THE OTHER
HAND KEEPS INFLUENCE OF HIGH IN CONTROL. OMEGA LIFT LOOKS OVERDONE
BASED ON WEAK ELONGATED VORTICITY AREA AND FRONT PUSHING SOUTH OF
HIGH. LEANING TOWARD ETA SOLN ATTM.
EXTENDED FORECAST (SUN NIGHT - FRI)
FRONTAL BOUNDARY WILL STALL OVER SOUTHERN PENNSYLVANIA WITH BEST H85
BAROCLINIC ZONE OVER CENTRAL/NRN PENNSYLVANIA. WITH SEVERAL SHORT
WAVES MOVING ACROSS AREA IN UPPER LEVEL SOUTHWEST FLOW WILL GO WITH
CHC POPS NE PA SUNDAY NIGHT AND INTO CENTRAL ZONES MONDAY AND MONDAY
NIGHT. TUESDAY THROUGH THURSDAY INCLUDED CHC POPS ACROSS ENTIRE CWA
AS INCREASING TROPICAL MOISTURE MAY ADVECT INTO THE REGION FROM THE
GULF COAST STATES. FOR NOW FRIDAY LOOKS DRY WITH HIGH PRESSURE
BUILDING IN FROM THE UPPER GREAT LAKES.
AVIATION...
MVFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND EARLY EVENING DUE TO
CEILINGS AND HAZE. SCATTERED THUNDERSTORMS AHEAD OF A COLD FRONT
WILL PRODUCE BRIEF IFR CONDITIONS THROUGH THE EVENING HOURS DUE TO
VISIBILITY RESTRICTIONS. OVERNIGHT CEILINGS AND AREAS OF FOG WILL
PRODUCE WIDESPREAD MVFR CONDITIONS. BY MID MORNING SATURDAY VFR
CONDITIONS ALL LOCATIONS.
PADAVONA...PUBLIC
RRM...AVIATION/EXTENDED
.BGM...SVR TSTRM WATCH 15Z-20Z
NYZ009-015>018-022>025-036-037-044-045-055-056
Hazardous weather outlook, Aug 29, 3:45 AM EST, 13 hours 45 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-291045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 AM EDT FRI AUG 29 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
A COLD FRONT WILL APPROACH WESTERN NEW YORK THIS AFTERNOON, WITH
SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF IT IN CENTRAL NEW YORK
AND NORTHEAST PENNSYLVANIA. THERE IS A SLIGHT CHANCE THAT STORMS
COULD BECOME SEVERE OVER NORTHERN PORTIONS OF THE AREA, WITH THE
MAIN THREAT BEING DAMAGING WINDS. THUNDERSTORMS WILL ALSO CONTAIN
HEAVY RAIN...SO URBAN/SMALL STREAM FLOODING IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Aug 29, 2:01 PM EST, 3 hours 29 minutes before
NYZ017-018-044-292000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT FRI AUG 29 2003
...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...
AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR CORTLAND....OR ABOUT OVER
SEMPRONIUS....MOVING EAST AT 30 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
TRUXTON AND TRIPOLI AT 330 PM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
JFC
** NAME ***
Special weather statement, Aug 29, 2:37 PM EST, 2 hours 53 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-300100-
SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
337 PM EDT FRI AUG 29 2003
...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 900 PM EDT FRIDAY EVENING FOR THE FOLLOWING
COUNTIES...
IN CENTRAL NEW YORK THIS WATCH INCLUDES...
BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...
MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...
TIOGA...TOMPKINS AND YATES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.WEATHER.GOV.
MUNDSCHENK
Local storm report, Aug 29, 4:10 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
510 PM EDT FRI AUG 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM PLYMOUTH NY WIND DAMAGE
08/29/03 CHENANGO MOBILE HOME DESTROYED.
TREES AND POWERLINES
DOWN.REPORTED BY EMERGENCY
MANAGEMENT
0430 PM MCCLAIN NY WIND DAMAGE
08/29/03 TOMPKINS TREES DOWN ON WIRES AND A
HOUSES. REPORTED BY
EMERGENCY MANAGEMENT
MSESpecial weather statement, Aug 29, 4:56 PM EST, 34 minutes before
NYZ022>025-045-055-056-PAZ038-292300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
556 PM EDT FRI AUG 29 2003
...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...
AT 552 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH STRONG GUSTY WINDS FROM ODESSA TO 28 MILES
SOUTHWEST OF CORNING...MOVING EAST AT 40 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
WEST ELMIRA AND ELMIRA AT 615 PM.
CHEMUNG AT 640 PM.
SAYRE AND WAVERLY AT 645 PM.
ATHENS AND OWEGO AT 650 PM.
ENDICOTT AT 700 PM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
JFC
Lightning, Otsego
- When
- August 29, 5:30 PM EST
- Where
- Otsego County, Oneonta
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.634, -75.033 (the zone’s center; the record gives no point)
Lightning hit a power line at the Henry Street substation in Oneonta. About 1100 people lost power.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in New York, August 29, 2003$400,000 · 70 kt wind · 1 event
- Tornado in New York, August 29, 2003$100,000 · F1 · 1 event
- Flash Flood and Hail in Ohio, August 29, 2003$250,000 · 0.88 in hail · 2 events
- Lightning Strike in Maryland, August 29, 2003$50,000 · 1 event
- Damaging Wind in New York, August 29, 2003$50,000 · 70 kt wind · 1 event
- Damaging Winds in New York, August 29, 2003$40,000 · 52 kt wind · 4 events
- Flash Flood in New Mexico, August 29, 2003$30,000 · 1 event
- Flash Flooding in Texas, August 29, 2003$15,000 · 8 events
- Flash Flood in Texas, August 29 to 30, 2003$20,000 · 1 event
- Flash Flooding and Heavy Rain in Kansas, August 29 to 30, 200312 events
- Damaging Wind in New York, August 29, 2003$15,000 · 55 kt wind · 1 event
- Lightning Strike in Utah, August 29, 20031 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332525.